Healthy adults who eat a varied diet do not generally need to take magnesium supplements. Magnesium supplementation is usually indicated when a specific health problem or condition causes an excessive loss of magnesium or limits magnesium absorption.
Extra magnesium may be required by individuals with conditions that cause excessive urinary loss of magnesium, chronic malabsorption, severe diarrhea and steatorrhea, and chronic or severe vomiting.
Loop and thiazide diuretics, such as Lasix, Bumex, Edecrin, and Hydrochlorothiazide, can increase loss of magnesium in urine. Medicines such as Cisplatin, which is widely used to treat cancer, and the antibiotics Gentamicin, Amphotericin, and Cyclosporin also cause the kidneys to excrete (lose) more magnesium in urine. Doctors routinely monitor magnesium levels of individuals who take these medicines and prescribe magnesium supplements if indicated.
Poorly controlled diabetes increases loss of magnesium in urine and may increase an individual's need for magnesium. A medical doctor would determine the need for extra magnesium in this situation. Routine supplementation with magnesium is not indicated for individuals with well-controlled diabetes.
People who abuse alcohol are at high risk for magnesium deficiency because alcohol increases urinary excretion of magnesium. Low blood levels of magnesium occur in 30 percent to 60 percent of alcoholics, and in nearly 90 percent of patients experiencing alcohol withdrawal. In addition, alcoholics who substitute alcohol for food will usually have lower magnesium intakes. Medical doctors routinely evaluate the need for extra magnesium in this population.
The loss of magnesium through diarrhea and fat malabsorption usually occurs after intestinal surgery or infection, but it can occur with chronic malabsorptive problems such as Crohn's disease, gluten sensitive enteropathy, and regional enteritis. Individuals with these conditions may need extra magnesium. The most common symptom of fat malabsorption, or steatorrhea, is passing greasy, offensive-smelling stools.
Occasional vomiting should not cause an excessive loss of magnesium, but conditions that cause frequent or severe vomiting may result in a loss of magnesium large enough to require supplementation. In these situations, your medical doctor would determine the need for a magnesium supplement.
Individuals with chronically low blood levels of potassium and calcium may have an underlying problem with magnesium deficiency. Adding magnesium supplements to their diets may make potassium and calcium supplementation more effective for them. Doctors routinely evaluate magnesium status when potassium and calcium levels are abnormal, and prescribe a magnesium supplement when indicated.